Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 14, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 22, 2022, 3:48 PM CDT for Marion County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2022, 3:48 PM CDT (20:48 UTC)
- Expired
- Mar 22, 2022, 4:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 22, 12:42 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:52 PM CDT, 56 minutes earlier.
Area forecast discussion, Mar 22, 2:52 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 252 PM CDT Tue Mar 22 2022 .SHORT TERM... /Updated at 1248 PM CDT Tue Mar 22 2022/ ...Severe storms likely this afternoon and overnight... Features of Interest. A deep trough remains over the Northern and Central Plains with a closed low over Central Kansas while broad ridging extended from over the Western Caribbean Sea north to over the Great Lakes region. We will be watching an are of low pressure over Northern Louisiana that will move northeast with time. This feature is associated with a marine warm front that extended from near Jackson, MS southeast into interior Southwest Alabama. Through Tonight. Clouds will continue to increase with time from the west as a shortwave trough moves east within the broad upper trough. This feature will provide sufficient forcing aloft to promote and sustain a mesoscale convective system (MCS) that will move east across the area later this afternoon through tonight. Strong wind shear will promote embedded bowing segments and LEWP structures that will pose a damaging wind and tornado risk within the convective complex. Large hail will be a risk as well as upper level height falls associated wit the approaching upper trough result in steeping mid to upper level lapse rates. Additionally, we continue to monitor the developing more discrete convection over South-Central and Southeast Mississippi that may mature with time as this activity moves northeast with times ahead of the convective complex. These supercells will have the greatest threat for tornadoes in addition to posing a damaging wind and large hail risk as well. The overall severe weather threat area will be maximized across portions of our far west and southwest counties, where low-level instability values are forecast to be the greatest. Activity will move northeast within the line as it pushes east so effects will be felt across our West-Central and much of our Central counties as well late this afternoon and through tonight. Though instability values look to gradually decrease through the night to the north and east, isolated instances of damaging winds, large hail and even a few tornadoes will remain possible given the strong shear and sufficient buoyancy maintained through the overnight hours. We expect storm total rainfall amounts generally from 2-4 inches from this event and we will have to closely monitor areas that experience multiple storms, from any pre-MCS activity and then as the line pushes through. Given how wet ground conditions are going into this situation, we have issued a flood watch and are quite concerned about localized flooding, particularly in areas that are low-lying, poor drainage and urbanized locations. River flooding looks to be a longer duration event, especially along the Black Warrior and Tombigbee River Basins where some spots may see water levels above flood stage for over a week to come. Outside of the heavy convective activity, winds will continue to increase out of the southeast at 10-20 mph, becoming 20-30 mph with gusts to 40 mph at times as the gradient tightens further between high pressure offshore of the Carolinas and low pressure approaching from the west. Highs today will be in the mid to upper 70s areawide with some areas across the southeast reaching 80. Winds will become southwesterly overnight and will remain breezy with speeds from 10-20 mph at times. Lows will range from the lower 50s northwest to the mid 60s southeast. Wednesday. A broad trough will remain over the Central portion of the country and this slow eastward progression of the system will keep our area under partly cloudy skies during the afternoon hours on Wednesday despite much of the rain pushing east of the area during the early to mid morning hours. I maintained low end PoP's far east/southeast into late morning. Winds will be breezy at times from the west at 7-14 mph. Highs will range from near 60 far northwest to the mid 70s far southeast. 05 .LONG TERM... /Updated at 0248 PM CDT Tue Mar 22 2022/ Aside from some lingering light showers in the far southeastern counties Wednesday night, the remainder of the 7-day forecast will be dry. We'll see a cool down toward the end of the week and into the weekend, and then a warming trend early next week. No substantial changes from the previous long term forecast. /61/ Previous long-term discussion: /Updated at 0300 AM CDT Tue Mar 22 2022/ Wednesday night through Monday. A large, nearly cut off upper-level trough over the central and eastern CONUS, will slowly move eastward Wednesday night and Thursday. The associated dry slot will move over the region and provide dry conditions behind a slow-moving cold front. Lingering showers near the front should remain just outside our forecast area across SE AL and SW GA. The upper-level trough axis will finally shift eastward on Friday, with a reinforcing push of cooler and drier air. Yet another shortwave will dig into the Mid-Atlantic and Northeast states on Saturday with continued cool northwesterly flow. A surface ridge axis is expected to promote radiational cooling with the potential for frost across the northern counties on Sunday morning. This will be followed by significant warming trend for Monday as southwesterly flow rapidly develops. 87/Grantham && .AVIATION... 18Z TAF Discussion. Flying conditions will deteriorate through the afternoon hours from west to east as a convective complex moves east into the area. Expect windy conditions at the surface with southeast winds 10-20 kt, increasing 20-30 kt with higher gusts at times even outside of convection. Showers and thunderstorms will become likely later this afternoon in the west, expanding east with time with all modes of severe weather possible. Expect low CIGs overnight with improving conditions through the morning hours on Wednesday as most of the rain moves out by mid morning with only some lingering showers far east. 05 && .FIRE WEATHER... Strong to severe storms are likely this afternoon and tonight, with gusty south to southeast winds and locally heavy rain. KBDI values remain very low due to above normal rainfall this month. Drier and more favorable burn conditions return by Thursday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 69 40 64 39 / 100 50 0 10 0 Anniston 64 71 42 65 41 / 100 50 10 10 0 Birmingham 61 66 43 64 43 / 100 30 0 0 0 Tuscaloosa 57 64 42 66 42 / 100 20 0 0 0 Calera 62 67 44 66 43 / 100 30 0 10 0 Auburn 64 73 46 65 45 / 100 80 10 10 10 Montgomery 67 73 45 69 44 / 100 50 10 10 0 Troy 66 76 47 68 46 / 100 60 10 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 7 AM CDT Wednesday for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. Flood Watch through Wednesday morning for the following counties: Bibb...Blount...Chilton...Dallas...Fayette...Greene... Hale...Jefferson...Lamar...Marengo...Marion...Perry...Pickens... Shelby...St. Clair...Sumter...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Mar 22, 10:49 AM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1049 AM CDT Tue Mar 22 2022 ALZ011>015-017>050-231900- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1049 AM CDT Tue Mar 22 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible this afternoon through tonight across Central Alabama. Threats include tornadoes, damaging wind gusts, and large hail. Locally heavy rainfall is likely this afternoon through tonight. One to four inches of rain is possible, with locally higher amounts in the northwest. This could lead to flooding of low lying or poor drainage areas. Non-thunderstorm wind gusts up to 40 mph are possible across Central Alabama today and tonight. This could lead to sporadic uprooted trees and power outages. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. River flooding is forecast for portions of the Tombigbee and Black Warrior Rivers. Please refer to river products for specific information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed this afternoon through tonight.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:08 PM CDT | River Flood Warning | BMX | Sumter | 6 days |
| Mar 22, 3:09 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 81 min |
| Mar 22, 4:08 PM CDT | Special Weather Statement | BMX | Fayette, Marion | 52 min |
| Mar 22, 4:15 PM CDT | Tornado Warning | BMX | Sumter | 60 min |
| Mar 22, 4:39 PM CDT | Areal Flood Advisory | BMX | Lamar, Pickens | 2 hr |
| Mar 22, 4:47 PM CDT | Special Weather Statement | BMX | Winston | 58 min |
| Mar 22, 4:51 PM CDT | Special Weather Statement | BMX | Greene | 39 min |
| Mar 22, 5:21 PM CDT | Special Weather Statement | BMX | Pickens | 24 min |
| Mar 22, 5:30 PM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter | 2 hr |
| Mar 22, 5:32 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 58 min |
| Mar 22, 5:40 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 65 min |
| Mar 22, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 22 min |
| Mar 22, 6:00 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 2 hr |
| Mar 22, 6:49 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 41 min |
| Mar 22, 6:58 PM CDT | Tornado Warning | BMX | Tuscaloosa | 31 min |
| Mar 22, 6:59 PM CDT | Flash Flood Warning | BMX | Greene, Sumter | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.